Try it
Pharmacology · Autonomic nervous system: phenylephrine reflex bradycardia
Sample itemDuring spinal anaesthesia an anaesthetist gives a phenylephrine bolus for hypotension. Blood pressure rises, but the heart rate falls from 80 to 58 beats per minute. What explains the fall in heart rate?
Original practice item, not a recalled exam question. Nothing here is recorded.
The answer and the reasoning
A. Baroreceptor-mediated reflex vagal activity
Phenylephrine is a pure alpha-1 agonist with no direct cardiac stimulation. The rise in blood pressure activates the baroreceptor reflex, increasing vagal tone to the sinoatrial node and slowing the heart.
Option by option
A. Baroreceptor-mediated reflex vagal activity (correct)
Correct. The pressor effect triggers a vagal reflex that slows the heart.
B. Beta-1 receptor blockade by phenylephrine
It is not a beta blocker, and it has no action on beta-1 receptors at these doses.
C. Direct stimulation of cardiac muscarinic receptors
Phenylephrine does not stimulate cardiac muscarinic receptors directly.
D. Central alpha-2 mediated sympathetic inhibition
Phenylephrine acts on peripheral alpha-1 receptors and does not act as a central alpha-2 agonist.
Source note: Original NextPrep sample item — pending expert review. This item is original practice material awaiting independent expert review, so confirm important facts in a standard textbook.
More Pharmacology questions
- Emergency drugsA patient develops stridor, wheeze and hypotension minutes after an injection. What is t…
- AntiepilepticsWhat is the preferred first-line drug for a patient in generalised convulsive status epi…
- AntimicrobialsWhich drug can cause a disulfiram-like reaction when taken with alcohol?
- AntiepilepticsWhich drug is preferred for uncomplicated childhood absence seizures?